Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2017, 3:08 PM MDT for El Paso County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2017, 3:08 PM MDT (21:08 UTC)
- Expired
- Jul 26, 2017, 4:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:32 PM MDT | TSTM WND DMG | 3 W Falcon, CO | TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WUUS55 KPUB 262108
SVRPUB
COC041-262200-
/O.NEW.KPUB.SV.W.0172.170726T2108Z-170726T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
308 PM MDT WED JUL 26 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central El Paso County in east central Colorado...
* Until 400 PM MDT
* At 308 PM MDT, a severe thunderstorm was located over northwestern
Colorado Springs, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colorado Springs, Air Force Academy, Manitou Springs, Yoder,
Ellicott, Schriever AFB, Peterson AFB, Falcon, Cimarron Hills,
Security-Widefield and Stratmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 10405 3886 10406 3871 10460 3885 10492
3898 10483 3903 10439
TIME...MOT...LOC 2108Z 288DEG 14KT 3894 10480
HAIL...1.00IN
WIND...60MPH
$$
Hodanish3 follow-up statements
544
WWUS55 KPUB 262122
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
322 PM MDT WED JUL 26 2017
COC041-262200-
/O.CON.KPUB.SV.W.0172.000000T0000Z-170726T2200Z/
El Paso CO-
322 PM MDT WED JUL 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL EL PASO COUNTY...
At 322 PM MDT, a severe thunderstorm was located over northern
Colorado Springs, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Very heavy rain is also occurring with this storm.
Locations impacted include...
Colorado Springs, Air Force Academy, Yoder, Ellicott, Schriever AFB,
Peterson AFB, Falcon, Cimarron Hills and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 10405 3886 10406 3871 10460 3887 10490
3898 10483 3903 10439
TIME...MOT...LOC 2122Z 278DEG 11KT 3894 10475
HAIL...1.00IN
WIND...60MPH
$$
Hodanish692
WWUS55 KPUB 262139
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
339 PM MDT WED JUL 26 2017
COC041-262200-
/O.CON.KPUB.SV.W.0172.000000T0000Z-170726T2200Z/
El Paso CO-
339 PM MDT WED JUL 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL EL PASO COUNTY...
At 339 PM MDT, a severe thunderstorm was located over Falcon, or 10
miles northeast of Colorado Springs, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northeastern Colorado Springs, Schriever AFB, Yoder, Ellicott, Falcon
and Cimarron Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 10427 3884 10421 3874 10458 3890 10476
3899 10470 3901 10448
TIME...MOT...LOC 2139Z 288DEG 14KT 3892 10467
HAIL...1.00IN
WIND...60MPH
$$
Hodanish505
WWUS55 KPUB 262157
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
357 PM MDT WED JUL 26 2017
COC041-262206-
/O.EXP.KPUB.SV.W.0172.000000T0000Z-170726T2200Z/
El Paso CO-
357 PM MDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EL PASO COUNTY WILL
EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3889 10427 3884 10421 3874 10458 3890 10476
3899 10470 3901 10448
TIME...MOT...LOC 2156Z 288DEG 14KT 3890 10459
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:03 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 26, 12:03 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1203 PM MDT Wed Jul 26 2017 .SHORT TERM...(Today and tonight) Issued at 355 AM MDT Wed Jul 26 2017 ...Thunderstorms...Heavy Rain...and Possible Flash Flooding Ahead... Total Precipitable Water (TPW) values are running 150 to 170% of average over southern Colorado. These are the highest values I've seen in the past 4 nights. Dewpoints are equally impressive with widespread 60s across the plains and even 50s in the high valleys at Alamosa and Salida. It's sticky out there. The Monsoon is well entrenched and the moisture is deep. Models are forecasting plenty of CAPE for storms today. High res models show a lot of convection firing over southern Colorado in the afternoon, congealing into an MCS and continuing east to southeast across the plains through the evening and overnight hours. Big QPF bull's-eyes are being forecast by all models in varying locations. Can't be exactly sure where the greatest amounts will fall. But the point is...somebody is going to get a lot of rain. Considering our burn scar sensitivity to heavy rain and the slow moving MCS expected to move across our plains tonight, will go with a Flash Flood Watch for the eastern mountains and plains from 21z this afternoon to 09z Thursday morning. Southeast Colorado seems to be the target for the heaviest rain this go around. So, while we will have a Flash Flood Watch out, surrounding offices likely will not, at least at this time. This is per collaboration with surrounding forecast offices early this morning. Additionally, there will be enough CAPE out there today (maybe 1500 j/kg) and enough shear for the possibility of a few severe storms across the plains today. The air aloft is pretty warm due to the monsoon nature of the airmass but the high CAPE may compensate enough to produce a few 1 inch hailers and 60+ mph winds. An active day ahead! .LONG TERM...(Thursday through Tuesday) Issued at 355 AM MDT Wed Jul 26 2017 Upcoming locally heavy rainfall will bring the potential for flash flooding... Upper ridge will be quasi-stationary across the southwest and south central US, with the moisture rich monsoon plume over the central Rockies through the rest of this week. This means widespread daily showers and storms, first developing across the higher terrain and then spreading into the adjacent high valleys and eastern plains. Models have rain chances continuing into and through the overnight as well. With the relatively weak flow aloft, and probable development of MCS's, areas of heavy rain totals and potential flash flooding will occur, especially across urban areas and burn scars. There may be a few marginally severe storms during this time period, and temperatures will be below seasonal norms, with abundant cloud cover. Through the weekend and early next week, trough across the eastern US will push the upper ridge farther west. Scattered afternoon and evening showers and storms will be the rule, and be more concentrated across the higher terrain and adjacent locations. Storms would be enhanced, at times, with difficult to time shortwaves rippling through the flow. There will still be the potential for locally heavy rain totals and flash flooding, again primarily across urban areas and burn scars. Temperatures will remain below seasonal norms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1203 pM MDT Wed Jul 26 2017 Widespread showers and thunderstorms will develop over the mountains and spread east across the plains through the evening and overnight hours tonight. Initial convection will develop over the mountains between noon and 2 pm, becoming scattered by 4 pm and then becoming widespread across the plains after that through the evening. Generally VFR conditions expected through 2 pm but then conditions deteriorating through the afternoon and evening to scattered then widespread MVFR and IFR conditions, especially along and east of the mountains. KALS, KCOS, KPUB, will see a chance of storms today, generally beginning around 20z. ALS likely has the least chance of storms today while COS and PUB have much better chances. Moist low level upslope will lead to MVFR and IFR stratus developing at COS and PUB through early tomorrow morning, which could persist through this TAF period. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 3 PM MDT this afternoon through late tonight for COZ072>089-093>099. && SHORT TERM...LW LONG TERM...TM AVIATION...MW
Hazardous weather outlook, Jul 26, 11:37 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Wed Jul 26 2017 COZ058>089-093>099-271745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Wed Jul 26 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Numerous afternoon and evening thunderstorms are expected across the mountains and plains today, as deep monsoon moisture spreads across the region. Storms look to spread south and east across the immediate adjacent plains through the late afternoon and evening hours and out across the far southeast plains through the late evening hours and into early Thursday morning. With abundant moisture in place, locally heavy rainfall will be possible with all storms, leading to the potential of flash flooding across the area today, particularly on area burn scars and over urban locations. In addition, a few storms over the eastern plains could reach severe limits during the afternoon, producing 1 inch diameter hail and 60 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms are expected Thursday and Friday. Coverage of thunderstorms is then expected to diminish some and be most likely across the higher terrain and adjacent locations through the weekend and into the first part of next week. Risks with the storms will be lightning, small hail, and gusty winds to 50 mph. Some storms could become marginally severe with wind gusts to around 60 mph and quarter size hail. There will also be a potential for flash flooding, especially Thursday and Friday, and particularly across burn scars and urban areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and evening across much of southern Colorado. 23/23
In the hours before
Special weather statement, Jul 26, 3:00 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 300 PM MDT WED JUL 26 2017 COZ081-084-085-262130- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 300 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 330 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm over Air Force Academy, or 7 miles north of Colorado Springs, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Air Force Academy, Manitou Springs, Black Forest, Peterson AFB, Falcon, Cimarron Hills, Gleneagle and Cascade. LAT...LON 3888 10497 3905 10490 3900 10451 3874 10463 TIME...MOT...LOC 2100Z 289DEG 10KT 3895 10485 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:03 PM MDT | Special Weather Statement | PUB | Saguache | 27 min |
| Jul 25, 6:24 PM MDT | Areal Flood Advisory | PUB | Bent, Kiowa, Prowers | 3 hr |
| Jul 25, 6:34 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
| Jul 25, 6:45 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont, Saguache | 3 hr |
| Jul 25, 7:04 PM MDT | Special Weather Statement | PUB | Kiowa | 41 min |
| Jul 26, 4:24 AM MDT | Flash Flood Watch | PUB | Alamosa, Baca, Bent, Chaffee, Costilla, Crowley and 11 more | 23 hr |
| Jul 26, 3:00 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Jul 26, 3:37 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Jul 26, 3:50 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| Jul 26, 3:55 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 26, 4:10 PM MDT | Special Weather Statement | PUB | Saguache | 35 min |
| Jul 26, 4:12 PM MDT | Special Weather Statement | PUB | Teller | 48 min |
| Jul 26, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 23 min |
| Jul 26, 4:33 PM MDT | Flash Flood Warning | PUB | Teller | 3 hr |
| Jul 26, 4:36 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jul 26, 4:40 PM MDT | Special Weather Statement | PUB | El Paso | 50 min |
| Jul 26, 4:43 PM MDT | Special Weather Statement | PUB | Huerfano | 47 min |
| Jul 26, 4:49 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 116 min |
| Jul 26, 5:01 PM MDT | Areal Flood Advisory | PUB | El Paso, Pueblo | 3 hr |
| Jul 26, 5:04 PM MDT | Special Weather Statement | PUB | Teller | 41 min |
| Jul 26, 5:19 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Jul 26, 5:31 PM MDT | Special Weather Statement | PUB | Custer | 29 min |
| Jul 26, 5:39 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Jul 26, 5:50 PM MDT | Areal Flood Advisory | PUB | Las Animas | 115 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.